Vermont, 2019

Damaging Wind in Vermont, May 23, 2019

May 23, 2019 · NWS ALY · 1 event in 1 county or zone

A line of strong to severe thunderstorms developed along a strong cold front during the late evening of the 23rd, downing trees near Pownal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of strong to severe thunderstorms developed along a strong cold front during the late evening of the 23rd, downing trees near Pownal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 23, 6:29 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 23, 6:29 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
729 PM EDT Thu May 23 2019

.SYNOPSIS...
A cold front will bring some isolated to
scattered showers and thunderstorms to portions of the region this
evening. Cool and breezy conditions will follow for Friday, with
some isolated showers. After a brief period of dry weather Friday
night and early Saturday, another fast moving frontal system will
bring showers for late Saturday into Saturday night. Fair and warm
conditions are currently expected for Sunday into Memorial Day.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 703 PM EDT...A prefrontal sfc trough is moving across the
Adirondacks, and the west-central Mohawk Valley at this time
with with isolated to scattered showers and a few thunderstorms.
A more impressive line of showers and thunderstorms is just
moving east of Lake Ontario based on the KENX and upstream
radars. This line is associated with a cold front. It is high
shear and low CAPE environment with MLCAPE values based on the
latest RAP in the 100-250 J/kg range and MUCAPE values mainly
250-600 J/kg from ALY north and west. 0-6 km shear values
increase to 40-60 kts with 0-3 km SRH values briefly rising to
250-400 (m/s)2 based on the latest 3-km between 00Z-03Z. We will
have to monitor for some isolated to scattered strong to severe
thunderstorms with this line for damaging winds as the main
threat. The better upper jet dynamics are also arriving soon.
Some retooling of the PoPs was done based on the mesoscale
trends with this update.

Latest near term follows with more details...

Kinematics remain extremely strong this evening, and overall
upper level dynamics will rapidly increase early this evening,
with the approach of a cyclonically curved upper level jet,
placing areas (especially from I-90 and points north) into the
left exit region. So, still can not rule out some showers/low
topped thunderstorms to form on the cold front, and with mid
level winds of 40-60 KT, strong downward momentum could lead to
strong wind gusts, even within lower topped showers (perhaps
without any lightning). So, trends will need to be watched
upstream across western NYS this evening. And if convection
fails to form, there still could be briefly strong wind gusts as
the front passes, perhaps 30-45 mph or so.

After the front passes, expect breezy conditions with clearing
initially, before some clouds reform across higher terrain areas
before daybreak. Remaining breezy/windy, with lows mainly in the
upper 40s to lower/mid 50s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday-Friday night, cyclonic flow and cold air aloft, along
with a surface trough passing southward through the region,
should favor quite a bit of cloud coverage once deeper mixing
commences in the late morning through afternoon.
Isolated/scattered showers and sprinkles will also be possible,
especially across higher terrain areas. Gusty NW winds may reach
25-35 mph at times. Highs mainly upper 60s to lower 70s in
valleys, and upper 50s to mid 60s across higher terrain.
Clearing and cool for Friday night, with lows mainly in the 40s.

Saturday-Saturday night, clouds rapidly increase from NW to SE
Saturday morning, with some showers developing in the afternoon,
especially across the SW Adirondacks and Mohawk Valley
extending into the Lake George/Saratoga region. Areas south and
east of Albany may remain dry until closer to sunset. Then for
Saturday night, showers and a few embedded thunderstorms will be
possible as a frontal system approaches from the northwest.
Locally heavy downpours will be possible as PWAT's climb with
1.25-1.5 inches. Highs Saturday mainly in the lower 70s in
valleys, and 60s across higher terrain. Max temps may occur
during the late morning/early afternoon hours before cooling
back into the 60s once showers develop. Lows Saturday night
mainly in the mid 50s to around 60.

Sunday, frontal system should move slowly south and east across
the region, with most likely timing during the morning hours.
However, there is some uncertainty whether the front slows down
its south/east progression. If so, isolated to scattered
showers/thunderstorms could linger into the afternoon. For now,
will confine most PoPs to the morning hours. Highs mainly

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sunday night-Monday, weak high pressure should bring fair and
warm conditions, assuming aforementioned frontal system shifts
far enough to our south and east. Lows Sunday night mainly in
the 50s. Highs Monday should reach upper 70s to lower 80s in
valleys, and lower/mid 70s across higher terrain.

Monday night-Thursday, warm front looks to approach from the
south and west late Monday night into Tuesday. Some form of MCS
activity could affect the region during this time with a few
rounds of showers and thunderstorms. The front should lift north
of the region by Wednesday, before a cold front approaches from
the northwest for Wednesday night into Thursday. The air south
of the warm front could be quite warm to hot. For now, have
indicated max temps in valley areas reaching 85-90 for
Wednesday, with lows Tuesday and Wednesday nights mainly in the
50s and 60s. Cooler for Thursday, but still possibly above
normal depending on the speed of the main cold front, with
highs in the 70s to lower 80s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Watching scattered to broken line of convection across central New
York.  Per extrapolation of these features along with mesoscale high
resolution reflectivity models, the window between 00z-04z would be
the potential for showers/thunderstorms with MVFR conditions.  After
the passage of this front, the MVFR conditions will likely stick
into the Berks with a combination of MVFR/VFR ceilings the remainder
of the overnight period for the Hudson Valley TAF locations.

Southerly winds will average 8-13 KT with some gusts of 25-30 KT
this evening. Winds will shift into the west/northwest behind the
cold front, with speeds of 8-12 KT and gusts of 20-30 KT possible,
especially at KALB and KPSF.

Winds will be much stronger, and variable in direction in and
near any thunderstorms through this evening.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of SHRA.
Saturday Night: High Operational Impact. Definite SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Isolated SHRA.
Memorial Day: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
   ...Wind gusts 25-35 mph possible tonight into Friday...

A cold front will bring some showers and thunderstorms to
portions of the region this evening. Cool and breezy conditions
will follow for Friday, with some isolated showers. After a
brief period of dry weather Friday night and early Saturday,
another fast moving frontal system will bring showers for late
Saturday into Saturday night. Fair and warm conditions are
currently expected for Sunday into Memorial Day.

South to southwest winds will increase to 10-20 mph this
evening, with gusts up to 35 mph possible. In the wake of the
cold front, winds will shift into the west to northwest at 10-20
mph with gusts of 25-35 mph late tonight into Friday.

&&

.HYDROLOGY...
Showers and scattered thunderstorms will continue through this
evening as a low pressure and frontal system approaches and
moves across the region. Rainfall amounts of 1/4 to 1/2 an inch
are expected with locally higher amounts in some thunderstorms.
Some ponding of water in poor drainage, urban and low lying
areas is possible. The storms will be moving quite fast so no
significant hydrological impacts are expected at this time.

Another round of wet weather is expected Saturday afternoon and
night with another fast moving low pressure system approaches
and moves across the region.

Please visit our Advanced Hydrologic Prediction Service /AHPS/
web page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/Wasula
NEAR TERM...KL/Wasula
SHORT TERM...KL
LONG TERM...KL
AVIATION...KL/BGM
FIRE WEATHER...KL
HYDROLOGY...IAA/KL

www.weather.gov/albany
Hazardous weather outlook, May 23, 4:00 PM EST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
500 PM EDT Thu May 23 2019

NYZ032-033-038>043-047>054-058>061-063>066-082>084-241100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
500 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Tonight.

There is a Slight Risk of severe thunderstorms through early this
evening, with the greatest risk west of the Hudson River. The main
threat is for damaging winds, however hail can not be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms late Monday night through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CTZ001-013-MAZ001-025-VTZ013>015-241100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
500 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Tonight.

There is a Marginal Risk of severe thunderstorms through early this
evening. The main threat is damaging winds, however hail can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Monday night through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 23, 7:50 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albany NY
850 PM EDT Thu May 23 2019

NYZ033-041>043-083-240130-
Hamilton-Northern Washington-Southeast Warren-Northern
Warren-Northern Saratoga-
850 PM EDT Thu May 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HAMILTON...WARREN...NORTHWESTERN SARATOGA AND NORTHWESTERN WASHINGTON
COUNTIES...

At 849 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Indian Lake to 10
miles southwest of Lake Pleasant. Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Warrensburg, Speculator, Lake George Village, Johnsburg, Lake
Pleasant, Hague, Wells, Eagle Point Campground, Scaroon Manor Public
Campground, Bolton Landing, Moffitt Beach Campground, Rogers Rock
Campground, Lake Luzerne Campground, Chestertown, North Creek,
Sacandaga Campground, Huletts Landing, Putnam, Mount Hope and Bolton.

This includes Interstate 87 between exits 20 and 26.

A brief burst of heavy rainfall may occur with this line of showers
and thunderstorms which may cause poor drainage flooding.

LAT...LON 4380 7405 4374 7406 4381 7339 4378 7336
      4339 7353 4341 7361 4337 7361 4327 7460
      4382 7420 4383 7415
TIME...MOT...LOC 0049Z 269DEG 42KT 4369 7417 4336 7455

Wasula
Special weather statement, May 23, 7:56 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Albany NY
856 PM EDT Thu May 23 2019

NYZ038-240115-
Southern Herkimer-
856 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...

At 855 PM EDT, a strong thunderstorm was located over West Winfield,
or 9 miles southwest of Ilion, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
West Winfield, Cedarville, Warren, Birmingham Corners, North
Winfield, Cullen, Cedarville Station, Youngs Crossing, McCoon
Crossing, South Columbia, Schuyler Corners, East Winfield, Woods
Corners, Chepachet, Millers Mills, Millers Mills Crossing, Hitching
Corner and Orendorf Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4288 7520 4296 7521 4290 7487 4290 7488
      4284 7489 4282 7491 4291 7510 4286 7514
      4286 7521
TIME...MOT...LOC 0055Z 279DEG 34KT 4291 7516

Wasula
Special weather statement, May 23, 8:28 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Albany NY
928 PM EDT Thu May 23 2019

MAZ001-NYZ053-054-084-VTZ013-240200-
Northern Berkshire-Western Rensselaer-Eastern Rensselaer-Southern
Washington-Bennington-
928 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE...
SOUTHWESTERN WASHINGTON...CENTRAL RENSSELAER AND SOUTHWESTERN
BENNINGTON COUNTIES...

At 927 PM EDT, a strong thunderstorm was located near Mechanicville,
moving southeast at 30 mph.

Winds of 40 to 50 mph are possible with this storm.

Locations impacted include...
Troy, North Adams, Hoosick Falls, Williamstown, Pownal, Grafton,
Berlin, New Ashford, Center Brunswick, Wyantskill, Wynantskill, North
Greenbush, Brunswick, Hoosick, Lee, Pittstown, Poestenkill,
Stillwater, Schaghticoke and Valley Falls.

Brief heavy rainfall is also occurring with this storm, and may
cause localized poor drianage flooding. Do not drive your vehicle
through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4259 7314 4267 7372 4270 7370 4279 7367
      4281 7366 4285 7367 4294 7365 4295 7363
      4297 7363 4298 7361 4301 7360 4278 7310
TIME...MOT...LOC 0127Z 310DEG 25KT 4291 7357

Wasula
Special weather statement, May 23, 8:30 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Albany NY
930 PM EDT Thu May 23 2019

NYZ063>066-240200-
Eastern Dutchess-Western Ulster-Western Dutchess-Eastern Ulster-
930 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ULSTER AND SOUTHERN
DUTCHESS COUNTIES...

At 930 PM EDT, a strong thunderstorm was located over Bloomingburg,
or 8 miles north of Middletown, moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Poughkeepsie, Beacon, New Paltz, Ellenville, Pawling, Wallkill,
Plattekill, Pleasant Valley, Wappingers Falls, Highland, Fishkill,
Modena, Napanoch, Fairview, Hopewell Junction, Marlboro, Red Oaks
Mill, Myers Corner, Wingdale and Dover Plains.

This includes Interstate 87 near exit 18.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4144 7398 4145 7400 4152 7400 4159 7396
      4158 7405 4160 7407 4160 7409 4162 7413
      4158 7413 4159 7419 4161 7425 4163 7426
      4159 7436 4165 7440 4175 7457 4176 7456
      4174 7357 4153 7355 4149 7393
TIME...MOT...LOC 0130Z 266DEG 66KT 4158 7441

KSL
Special weather statement, May 23, 8:33 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Albany NY
933 PM EDT Thu May 23 2019

NYZ047-048-051-052-240230-
Eastern Albany-Schoharie-Western Schenectady-Western Albany-
933 PM EDT Thu May 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
SCHENECTADY...ALBANY AND NORTHERN SCHOHARIE COUNTIES...

At 933 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Central Bridge to Cobleskill to near
Worcester. Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Albany, Cobleskill, Delmar, Guilderland, Westerlo, Ravena, Berne,
Voorheesville, Altamont, Middleburgh, Summit, Schoharie,
Richmondville, Sharon Springs, Delanson, Selkirk, Feura Bush, Central
Bridge, New Scotland and Coeymans.

This includes the following highways...
 Interstate 88 between exits 20 and 23.
 Interstate 90 near exit 6.
 Interstate 87 between exits 21A and 23.
 Interstate 787 between exits 1 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4283 7465 4281 7456 4277 7446 4278 7438
      4267 7373 4262 7376 4254 7377 4246 7381
      4245 7388 4259 7465 4262 7463 4265 7463
      4276 7467
TIME...MOT...LOC 0133Z 281DEG 42KT 4277 7441 4267 7452 4265 7476

BGM
Local storm report, May 23, 8:37 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
937 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     2 ESE SARATOGA LAKE     43.02N  73.70W
05/23/2019                   SARATOGA           NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN BROWN RD AND RTE 71.

&&

EVENT NUMBER ALY1902263

KSL

The radar

The Albany radar (KENX), 73 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
May 23, 8:55 PM EST
Where
Bennington County, 0.52 mi ENE of Pownal Center
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.801, -73.220

Trees were downed just north of the center of Pownal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824081.